Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 40, NWS Blacksburg, VA

June 20, 1997Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 20, 1997, 6:57 PM EDT for Surry County, North Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1997, 6:57 PM EDT (22:57 UTC)
Expired
Jun 20, 1997, 7:30 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Surry County, NC

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:12 PM EDTHail 1Pilot Mtn, NC
Jun 20, 7:12 PM EDTThunderstorm WindPilot Mtn, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 202300 RRA
SVRRNK
NCC171-210000-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT FRI JUN 20 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN NORTH CAROLINA

   ...EASTERN SURRY COUNTY
 
AT 657 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 11 MILES SOUTHEAST OF MT AIRY OR 2 MILES SOUTHWEST OF
PILOT MOUNTAIN MOVING EAST NORTHEAST AT 5 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 PILOT MOUNTAIN                  AROUND 715 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS| AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

NOGUEIRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:30 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 20, 2:30 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT FRI JUN 20 1997

RDU...DUE TO OROGRAPHY...DIFF HEATING REALLY CRANKS THINGS UP IN THE
NRN MTNS...MUCH MORE SO THAN OTHER AREAS. POPS OF 40-50 MIGHT NOT BE
A BAD IDEA DOWN THERE DURING THE AFTNS.

CANT FIND MUCH THAT CHANGES OVER THE NEXT COUPLE OF DAYS. COLD POOL
SITTING OVER GA TODAY WILL GRADUALLY LIFT NE BUT WEAKEN. STABILITY
OVER THE AREA REMAINS PRETTY MUCH THE SAME AS IT APPROACHES...AND
WIND FIELDS STAY WEAK. SO IT APPEARS DIFF HEATING WILL BE THE MAIN
MECH GETTING CONVECTION GOING THRU SUNDAY. 30 POPS FROM BLUE RIDGE
WEST FOR AFTN AND EVE TSTMS...20 POPS IN THE EAST.

ROA 66/89/66/90 1313
LYH 66/89/66/90 1212
DAN 68/91/69/92 1212
BLF 62/83/63/83 1313
RNK 62/84/63/84 1313

JDS

In the hours before

Special weather statement, Jun 20, 6:27 PM EDT, 30 minutes before
VAZ010-WVZ042-043-044-202330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT FRI JUN 20 1997

...STRONG THUNDERSTORMS IN BLAND AND MERCER COUNTIES...

AT 627 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG INDICATED A LINE OF STRONG STORMS FROM NEAR BASTION IN
BLAND COUNTY NORTHWARD TO NEAR ELGOOD IN MERCER COUNTY.  THESE
STORMS WERE NEARLY STATIONARY AND CONTAIN VERY HEAVY RAIN...SMALL
HAIL...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

NOGUEIRA
Special weather statement, Jun 20, 6:28 PM EDT, 29 minutes before
VAZ010-WVZ042-043-044-202330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT FRI JUN 20 1997

...STRONG THUNDERSTORMS IN BLAND AND MERCER COUNTIES...

AT 627 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG INDICATED A LINE OF STRONG STORMS FROM NEAR BASTION IN
BLAND COUNTY NORTHWARD TO NEAR ELGOOD IN MERCER COUNTY.  THESE
STORMS WERE NEARLY STATIONARY AND CONTAIN VERY HEAVY RAIN...SMALL
HAIL...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

NOGUEIRA
Special weather statement, Jun 20, 6:50 PM EDT, 7 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-210055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 PM EDT FRI JUN 20 1997

...SCATTERED STRONG STORMS CONTINUE ACROSS THE REGION...

AT 650 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG VIRGINIA INDICATED SCATTERED THUNDERSTORMS ACROSS
SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN
NORTH CAROLINA.

THE STRONGEST STORMS WERE LOCATED OVER THE BLAND...MERCER...SUMMERS
AND MONROE COUNTIES IN VIRGINIA AND WEST VIRGINIA.  OTHER STRONG
STORMS WERE ALSO LOCATED OVER THE NORTHWEST MOUNTAINS AND FOOTHILLS
OF NORTH CAROLINA.  THESE STORMS HAVE HAD A HISTORY OF PRODUCING
VERY HEAVY RAIN WITH 1 TO 3 INCHES IN AN HOURS IN VERY LOCALIZED
AREAS...WITH THE POTENTIAL TO PRODUCE STREET FLOODING. IN ADDITION
SMALL HAIL AND FREQUENT LIGHTNING STRIKES HAVE ACCOMPANIED SOME OF
THESE STRONG STORMS.

ELSEWHERE THUNDERSTORMS HAVE BEEN MORE WIDELY SCATTERED...BUT MAY
ALSO BE ACCOMPANIED BY TORRENTIAL RAIN AND SMALL HAIL.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

WITH THE APPROACH OF SUNSET ANY STORMS WILL QUICKLY WEAKEN AND
DISSIPATE...LEAVING THE REGION WITH A WARM AND MUGGY NIGHT.

NOGUEIRA
Special weather statement, Jun 20, 6:52 PM EDT, 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-210055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 PM EDT FRI JUN 20 1997

...SCATTERED STRONG STORMS CONTINUE ACROSS THE REGION...

AT 650 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG VIRGINIA INDICATED SCATTERED THUNDERSTORMS ACROSS
SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN
NORTH CAROLINA.

THE STRONGEST STORMS WERE LOCATED OVER THE BLAND...MERCER...SUMMERS
AND MONROE COUNTIES IN VIRGINIA AND WEST VIRGINIA.  OTHER STRONG
STORMS WERE ALSO LOCATED OVER THE NORTHWEST MOUNTAINS AND FOOTHILLS
OF NORTH CAROLINA.  THESE STORMS HAVE HAD A HISTORY OF PRODUCING
VERY HEAVY RAIN WITH 1 TO 3 INCHES IN AN HOURS IN VERY LOCALIZED
AREAS...WITH THE POTENTIAL TO PRODUCE STREET FLOODING. IN ADDITION
SMALL HAIL AND FREQUENT LIGHTNING STRIKES HAVE ACCOMPANIED SOME OF
THESE STRONG STORMS.

ELSEWHERE THUNDERSTORMS HAVE BEEN MORE WIDELY SCATTERED...BUT MAY
ALSO BE ACCOMPANIED BY TORRENTIAL RAIN AND SMALL HAIL.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITI&ES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

WITH THE APPROACH OF SUNSET ANY STORMS WILL QUICKLY WEAKEN AND
DISSIPATE...LEAVING THE REGION WITH A WARM AND MUGGY NIGHT.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:40 PM EDTSevere Thunderstorm WarningRNKSurry65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.